Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 280, NWS Dodge City, KS

October 20, 20154 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 20, 2015, 4:45 PM CDT for 4 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2015, 4:45 PM CDT (21:45 UTC)
Expired
Oct 20, 2015, 5:30 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 32 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS53 KDDC 202145
SVRDDC
KSC055-057-069-083-202230-
/O.NEW.KDDC.SV.W.0280.151020T2145Z-151020T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT TUE OCT 20 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
  GRAY COUNTY IN SOUTHWESTERN KANSAS...
  NORTHWESTERN FORD COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 530 PM CDT

* AT 444 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES SOUTH OF PIERCEVILLE TO 6 MILES SOUTH OF
  CIMARRON TO 4 MILES SOUTH OF ENSIGN...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DODGE CITY...CIMARRON...PIERCEVILLE...INGALLS...ENSIGN...
  CHARLESTON...WRIGHT...HOWELL...FT. DODGE AND KALVESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3809 10052 3800 9998 3779 9983 3755 10019
      3767 10036 3777 10080
TIME...MOT...LOC 2144Z 217DEG 28KT 3780 10067 3773 10031 3759 10023 

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON
1 follow-up statement
512 
WWUS53 KDDC 202156
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT TUE OCT 20 2015

KSC055-057-069-083-202230-
/O.CON.KDDC.SV.W.0280.000000T0000Z-151020T2230Z/
FINNEY KS-GRAY KS-FORD KS-HODGEMAN KS-
456 PM CDT TUE OCT 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL FINNEY...NORTHERN GRAY...NORTHWESTERN FORD AND
SOUTHWESTERN HODGEMAN COUNTIES...

AT 456 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES WEST OF CHARLESTON TO 3 MILES WEST OF HOWELL
TO 3 MILES EAST OF ENSIGN...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DODGE CITY...CIMARRON...PIERCEVILLE...INGALLS...CHARLESTON...
HOWELL...WRIGHT...FT. DODGE AND KALVESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3809 10052 3800 9998 3779 9983 3765 10006
      3778 10026 3787 10071
TIME...MOT...LOC 2156Z 217DEG 28KT 3787 10060 3780 10024 3766 10016 

HAIL...0.75IN
WIND...60MPH

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 4:10 PM CDT, 35 minutes earlier.

Area forecast discussion, Oct 20, 4:10 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
410 PM CDT TUE OCT 20 2015

...Updated...

.SYNOPSIS...
ISSUED AT 330 PM CDT TUE OCT 20 2015

An upper level trough over the southwestern United States will
progress eastward to the high plains by early Thursday and then
eject northeastward into the Midwest by Friday. Southerly low
level flow ahead of this system was beginning to advect low level
moisture into the plains, although the richest moisture was still
confined to southern Texas. This trough will eventually take
advantage of the copious low level moisture so that heavy rain is
a possibility later Wednesday through Thursday evening.

&&

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 330 PM CDT TUE OCT 20 2015

Showers and thunderstorms had developed early this afternoon,
mainly along the Oklahoma state line. This activity was driven by
daytime heating and marginal surface based instability. There was
also a weak dryline feature from southwest Kansas into the
panhandles that was helping to initiate thunderstorms. These
storms are not expected to be severe. Temperatures will fall back
into the 50s tonight. As the surface trough persists in the lee of
the Rockies, rich low level moisture will progress rapidly
northward from Texas into Kansas on Wednesday. This will lead to
marginal airmass destabilization and the development of showers
and thunderstorms after the noon hour in far western Kansas. This
activity will progress eastward during the late afternoon and
evening and then spread across the remainder of southwest and
central Kansas Wednesday night. Locally heavy rainfall can be
expected based on the slow movement of individual cells and since
the mid level flow will be parallel to the bands of rainfall.
Temperatures should reach well into the 70s in central and south
central Kansas on Wednesday where at least some limited sunshine
is expected. Cooler highs in the 60s can be expected across far
western Kansas where cloud cover will be thicker along with
developing rainfall.

.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 330 PM CDT TUE OCT 20 2015

Showers and thunderstorms will persist across south central and
central Kansas Thursday as the shortwave trough opens up and
rapidly ejects northeastward. High temperatures will be in the 60s
to lower 70s. There is a small chance of showers Friday night as a
weaker upper level trough and cold front pass across the plains.
Highs will be mainly in the 70s on Friday in the absence of any
strong frontal passage in the immediate wake of the system.
Fairly tranquil weather can be expected from Saturday into Sunday
as surface high pressure builds into Kansas and the mid to upper
level flow becomes more zonal. Highs will only be in the 60s to
near 70 degrees behind this front Saturday and Sunday with lows in
the 40s. Another upper level trough may approach the plains region
by early to mid next week along with another frontal passage and
additional chances for showers and thunderstorms.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1212 PM CDT TUE OCT 20 2015

VFR expected at KDDC, KGCK and KHYS through the TAF period. A
surface trough extending from near KHYS southwestward to near KGCK
is resulting in breezy southwest surface winds across the region.
A shortwave trough lifting out of the Four Corners region will
bring increasing high clouds tonight and widely scattered
showers/isolated thunderstorms overnight and into Wednesday
morning with a low risk of directly impacting the terminals with
flight restrictions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  73  56  65 /  30  70  80  80
GCK  56  69  53  65 /  30  80  80  80
EHA  55  67  53  64 /  30  80  80  70
LBL  57  73  56  66 /  30  70  80  80
HYS  57  70  54  66 /  30  60  60  70
P28  59  78  59  71 /  20  50  70  70

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...GLD/024
Hazardous weather outlook, Oct 20, 4:04 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CDT TUE OCT 20 2015

KSZ030-031-043>046-061>066-074>081-084>090-211000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
404 AM CDT TUE OCT 20 2015 /304 AM MDT TUE OCT 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THERE WILL BE A CHANCE FOR RAIN SHOWERS AND ISOLATED
THUNDERSTORMS OVERNIGHT. MAIN HAZARD WILL BE ISOLATED CLOUD TO
GROUND LIGHTNING.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...AN EXTENDED PERIOD OF RAIN SHOWERS ALONG WITH
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN AND CENTRAL
KANSAS FROM WEDNESDAY THROUGH THURSDAY NIGHT. SEVERE WEATHER IS
NOT ANTICIPATED BUT IT CURRENTLY APPEARS RAINFALL AMOUNTS FROM
THIS EVENT WILL AVERAGE BETWEEN 1.5 INCHES ACROSS WEST CENTRAL AND
NORTH CENTRAL KANSAS TO NEAR 2.75 INCHES IN PORTIONS OF SOUTH
CENTRAL KANSAS.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Oct 20, 3:56 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT TUE OCT 20 2015

KSZ077-078-086-087-202145-
FORD KS-SEWARD KS-GRAY KS-MEADE KS-
356 PM CDT TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY...WESTERN FORD...
NORTHEASTERN SEWARD...NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 445 PM CDT...

AT 355 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF PLAINS...OR 10 MILES NORTH OF KISMET...MOVING NORTH AT
35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTEZUMA...COPELAND...ENSIGN...MISSLER AND THE HAGGARD ELEV.

LAT...LON 3733 10068 3739 10067 3739 10065 3743 10066
      3769 10059 3769 10014 3730 10037
TIME...MOT...LOC 2055Z 194DEG 29KT 3735 10063

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:56 PM CDTSpecial Weather StatementDDCGray49 min
Oct 20, 5:02 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness and 1 more28 min
Oct 20, 6:02 PM CDTSpecial Weather StatementDDCTrego43 min
Oct 20, 6:16 PM CDTSpecial Weather StatementDDCEllis59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.